Probabilistic regresses and the availability problem for infinitism

Adam C. Podlaskowski, Joshua A. Smith

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

Recent work by Peijnenburg, Atkinson, and Herzberg suggests that infinitists who accept a probabilistic construal of justification can overcome significant challenges to their position by attending to mathematical treatments of infinite probabilistic regresses. In this essay, it is argued that care must be taken when assessing the significance of these formal results. Though valuable lessons can be drawn from these mathematical exercises (many of which are not disputed here), the essay argues that it is entirely unclear that the form of infinitism that results meets a basic requirement: namely, providing an account of infinite chains of propositions qua reasons made available to agents.

Original languageEnglish
Pages (from-to)211-220
Number of pages10
JournalMetaphilosophy
Volume45
Issue number2
DOIs
StatePublished - Apr 2014

Keywords

  • available reason
  • infinitism
  • probabilistic justification
  • regress problem

Fingerprint

Dive into the research topics of 'Probabilistic regresses and the availability problem for infinitism'. Together they form a unique fingerprint.

Cite this